Oral contraceptives are meant only for women, to prevent ovulation or implantation and hence avoid pregnancy. They are not meant for men, and hence no such studies have been conducted to see the effects in men.
But use of estrogen-containing drugs, steroids, ulcer medications such as cimetidine, some antibiotics (tetracycline, ampicillin, etc.), anti-fungal medications and antidepressants can cause abnormally high estrogen levels in men. Such men can have enlargement of their breasts. The degree of enlargement varies, but is proportional to the dosage and the duration (in months), upto which the medication is used.
Other possible effects of increased estrogen levels in men include - (higher voice, loss of body hair, decrease in muscle mass, increase in fatty tissue, prostate enlargement, change in sex drive, difficulty in losing weight, etc.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Breasts , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.